Hail, Hennepin
- When
- August 15, 2:08 PM CST to 2:10 PM CST
- Where
- Hennepin County, 2.4 mi SE of Deephaven
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.910, -93.480
An area of scattered storms quickly developed during the afternoon of Friday, August 15th across parts of central Minnesota. As the storms moved east, several of them produced large hail, especially just north, west, and south of the metro.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
An area of scattered storms quickly developed during the afternoon of Friday, August 15th across parts of central Minnesota. As the storms moved east, several of them produced large hail, especially just north, west, and south of the metro. There was only one report of wind damage, which came out of Dakota county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 15, 1:01 PM CST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 201 PM CDT Fri Aug 15 2025 .KEY MESSAGES... - Multiple chances for thunderstorms & showers through Monday. - Potential of heavy rainfall with localized flooding possible tonight through the weekend. - Severe thunderstorms are possible. Slight risk (2 of 5) across E MN & W WI this evening/tonight. Wind is the primary concern. - A trend to a drier, cooler pattern setting in by the middle of next week. && .DISCUSSION... Issued at 200 PM CDT Fri Aug 15 2025 Latest GOES 19 imagery highlights a plume of remnant convective debris across the Upper MS valley. Water vapor imagery reveals a compact shortwave embedded within the mid level jet across SD/NE early this afternoon. The broad ascent provided by the jet & shortwave should allow convection to redevelop upstream this afternoon. SPC did extend the Slight Risk (2/5) further west into the South Dakota this morning. The uncertainty with our forecast over the next 12+ hours is tied to multiple remnant MCVs from last nights convection. We can highlight one over west-central MN & one in northern Iowa. The lingering cloud cover has slowed the warm up across portions of central & western MN today, but we're beginning to see the cloud cover scatter out. Dew points have followed the forecast and have increased into the low to mid 70s - everybody loves a 70-something dew point, right? The southern MCV is immediately favored for convective redevelopment as marked by the ongoing complex of convection over north-central Iowa at this moment. There is potential for a few showers or storms to cross into southern Minnesota as that complex tracks eastward along the mean flow. The second MCV is going to move into an environment that appears to remain capped across W/C MN. The last several frames of visible highlight some roll clouds across W MN that may serve as a starting point for convective development later this afternoon/evening if we're able to thread the needle. Forecast soundings to highlight ample shear with the mid-level jet & shortwave aloft & the moderate to strong instability suggest we see any convection that may form, grow quickly upscale into an MCS. This is why potential for damaging wind will remain the primary severe concern today. Given that the starting point is already muddied, the uncertainty only grows. Meteorologically, the mid-level shortwave should initiate scattered convection overnight that'll track out of the Dakotas through MN and by Saturday morning into W WI. These storms could pose an isolated severe threat, but the bigger concern going forward will be the potential of heavy rain and localized flash flooding. PWAT values range between 1.7 to 2.0" this afternoon and remain elevated through the weekend. Any thunderstorms that are able to form should produce higher rain rates & heavy rain. Convection should clear the area by late morning with a few storms lingering over W WI Saturday AM. By Saturday afternoon, it should quiet down for a brief break before additional convection fires Saturday night. There is a better signal for slower moving, and possibly training convection along the stationary boundary overhead Saturday night into Sunday. This will require close attention as locations impacted by heavy rain tonight may need a flood watch issued for Saturday/Sunday. A SPC Marginal risk remains over the area on Saturday, primarily driven by wind/hail threat. The bigger story is the Slight Risk for excessive rainfall issued by the WPC. The pattern would support heavy rain & localized flash flooding as mentioned previously. Convection develops Saturday night with additional storms & showers through Sunday morning. Additional scattered storms or showers will be possible during the day Sunday. Highs both Saturday and Sunday remain in the mid 80s with dew points in the 70s. The more impressive heat will stay tied to I-90 Saturday & could prompt a heat headline by future shifts. Sunday night into Monday appears the best signal for widespread rain & possibly heavy rain as the sfc low tied to another shortwave will track along the stationary boundary and into the Upper Midwest by Monday morning. QPF amounts from Sunday night/Monday morning will likely be another 1 to 2"+ in addition to what falls now through Sunday afternoon. Overall, there is still a signal for a broad area of 1 to 3" with more localized heavy rainfall of 3 to 5" likely for areas to receive rain multiple times. Looking past Monday, there is a signal that we'll a drier & cooler (or less humid) pattern will take hold by the middle of next week. Aloft, we'll see northwesterly flow settle in early to mid week. This will usher in drier, cooler air that is more favor high temperatures into the 70s to low 80s. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1226 PM CDT Fri Aug 15 2025 While there is still a large amount of uncertainty baked into this forecast period, I've made an attempt to highlight the periods of greatest confidence of TS/RA. Unfortunately, I've stuck to PROB30s as there isn't a clear answer to what unfolds this evening into tonight. An ongoing complex of thunderstorms over over the Iowa/Minnesota border should continue to move east through Iowa. This should keep our southern TAF sites in the clear through early evening. Scattered TS should develop this evening with additional TS overnight into Saturday morning. Otherwise BKN/SCT mid to high level clouds are present for most of the period. A few sites could see MVFR cigs/vsby as winds decrease after sunset but return to VFR by the end of the TAF. KMSP...The prob30s highlight the two periods of concern, but the better period is still late tonight into early saturday morning when an organized cluster of TS should impact MSP. /OUTLOOK FOR KMSP/ SUN...VFR, chc MVFR/IFR/TSRA. Wind E 5-10kts. MON...VFR, chc MVFR/-TSRA. Wind SE to N 5-10kts. TUE...VFR. Wind NE 5kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...BPH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 236 PM CDT Fri Aug 15 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 161945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 236 PM CDT Fri Aug 15 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered showers and thunderstorms are possible through this evening. Greater chance of widespread heavy rain and thunderstorms arrives overnight into Saturday morning. Storms may produce damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rain is the primary threat from multiple rounds of showers and thunderstorms along a stalled boundary through early next week. A few storms could also occasionally become severe. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Strus
The Minneapolis radar (KMPX), 10 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
16 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail was continuous for roughly 3 minutes and the average size of the hail was 1 inch in diameter. The largest hail stone was 1.25 inches in diameter.
Quarter sized hail was observed just northeast of I-94 and Highway 101 near Rogers.
Trees and power lines were downed just north of Hastings.
Hail was photographed near County Roads 42 and 5. It hailed for roughly five minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290142, 1290144, 1290145, 1290146, 1290147, 1290148, 1290149, 1290154, 1290150, 1290151, 1290152, 1290153, 1290155, 1290156, 1290157, 1290158, 1290159.